Alert archive / Minnesota / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at May 31, 2014, 7:04 PM CDT for Otter Tail County, Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2014, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 1, 2014, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
261
WGUS53 KFGF 010008
FFWFGF
MNC111-011200-
/O.NEW.KFGF.FF.W.0001.140601T0008Z-140601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
704 PM CDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 700 AM CDT SUNDAY
* AT 704 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL IN THE PAST HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FERGUS FALLS...BIG MCDONALD LAKE...EDWARDS...MAPLEWOOD STATE
PARK...STAR LAKE...VERGAS AND WESTERN.
IN THE CITY OF FERGUS FALL...WATER IS HIGH ENOUGH TO COVER THE HOODS
OF CARS IN THE LOW LYING AREAS. THE PRONE LOW LYING AREAS WILL
EXPERIENCE SEVERAL FEET OF WATER OVER THE NEXT SEVERAL HOURS.
THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...OTTER TAIL
RIVER...TOAD RIVER AND MUSTINKA RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4624 9619 4653 9597 4671 9578 4671 9555
4653 9576 4612 9611 4611 9626
$$
TG2 follow-up statements
366
WGUS73 KFGF 010234
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT SAT MAY 31 2014
MNC111-011200-
/O.CON.KFGF.FF.W.0001.000000T0000Z-140601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
932 PM CDT SAT MAY 31 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY
FOR WESTERN OTTER TAIL COUNTY...
AT 932 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING IN FERGUS FALLS...AND OTHER LOW LYING AREAS.
THE HEAVY RAIN HAS ENDED...AND THE WATER IS RECEDING. MANY OF THE
FLOODED AREAS HAVE IMPROVED SIGNIFICANTLY. HOWEVER...WATER MAY
REMAIN ACROSS LOW LYING AREAS FOR SEVERAL MORE HOURS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FERGUS
FALLS...BIG MCDONALD LAKE...EDWARDS...MAPLEWOOD STATE PARK...STAR
LAKE...VERGAS AND WESTERN.
THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...OTTER TAIL
RIVER...TOAD RIVER AND MUSTINKA RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4624 9619 4653 9597 4671 9578 4671 9555
4653 9576 4612 9611 4611 9626
$$
TG953
WGUS73 KFGF 010428
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 PM CDT SAT MAY 31 2014
MNC111-010443-
/O.CAN.KFGF.FF.W.0001.000000T0000Z-140601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
1128 PM CDT SAT MAY 31 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN OTTER TAIL
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4624 9619 4653 9597 4671 9578 4671 9555
4653 9576 4612 9611 4611 9626
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:32 PM CDT, 32 minutes earlier.
Area forecast discussion, May 31, 6:32 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 632 PM CDT SAT MAY 31 2014 .UPDATE... ISSUED AT 607 PM CDT SAT MAY 31 2014 LATEST RADAR INDICATES A NARROW LINE OF HEAVY SHOWERS HAS SET UP FROM FERGUS FALLS TO JUST NORTH OF PARK RAPIDS. THIS IS LIKELY THE 925MB-850MB BOUNDARY...AND ANTICIPATE THE 925MB-850MB CIRCULATION WILL TRACK ALONG THIS LINE. RADAR ALSO INDICATES AN AREA OF MODERATE SHOWERS ACROSS THE SOUTHERN RED RIVER VALLEY PROPAGATING INTO WEST CENTRAL MINNESOTA (ASSOCIATED WITH THE UPPER WAVE). 18Z NAM AND 21Z RAP APPEAR TO BE HANDLING THE CURRENT SITUATION THE BEST AND WILL FOLLOW FOR GUIDANCE THIS EVENING. THESE MODELS INDICATE A NARROW LINE OF 2-3 INCHES OF RAIN FROM FERGUS FALLS INTO THE PARK RAPIDS AREA...ALONG THE 850MB BOUNDARY...WHERE THE STRONGEST CONVERGENCE WILL BE LOCATED. GIVEN THE STRONG SYNOPTIC FORCING AND HIGH PWATS...2-3 INCHES IS VERY REASONABLE. ALTHOUGH THERE IS SOME INSTABILITY...IT REMAINS RELATIVELY WEAK ACROSS THE REGION AND THE HI-RES MODELS APPEAR TO HAVE A GOOD HANDLE ON QPF AMOUNTS. THIS AREA WHERE THE HEAVIEST RAINFALL IS EXPECTED IS JUST SOUTH OF WHERE THE HEAVIEST RAIN FELL YESTERDAY...THUS A FLOOD WATCH IS NOT NEEDED AT THIS TIME (COULD BE SOME FLOOD ADVISORIES ISSUED). QPF TOTALS WILL QUICKLY DECREASE TO THE NORTH...WHERE JUST GENERAL DEFORMATION ZONE SHOWERS ARE EXPECTED. THE ABOVE THINKING IS MOSTLY IN LINE WITH THE PREVIOUS FORECAST. THE ONLY CHANGES WERE TO INCREASE POPS TO 100% FOR THE SOUTHEAST FA...AND INCREASE QPF ALONG THAT 850MB BOUNDARY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 319 PM CDT SAT MAY 31 2014 SFC LOW AT MID AFTERNOON LOCATED JUST NORTH OF HURON SD. THIS LOW WILL MOVE NORTHEAST INTO CENTRAL MN TONIGHT JUST NORTH OF ST CLOUD. QUESTION IS HOW MUCH CONVECTION AND HEAVY RAIN WILL DEVELOP AND WHERE. VSBL SAT PIX AND SPC SHOWS MOST UNSTABLE AIRMASS AND HIGHEST PWATS (1.6 IN) IN THAT DULUTH-ST CLOUD- WATERTOWN-PIERRE SD REGION. SOME HEATING HAS OCCURRED IN CNTRL-SRN MN AS WELL. THUS AS SFC LOW AND ASSOC 500 MB SHORT WAVE MOVE EAST- NORTHEAST WOULD EXPECT EXPANSION OF SHOWERS/THUNDERSTORMS. BEST BET FOR HEAVY RAINFALL WOULD APPEAR TO BE NR OR JUST SOUTH OF STORM TRACK INTO BEST PWAT/UNSTABLE AIRMASS. LATEST HPC QPF HAS AREA OF 1+ INCH IN 6 HRS AREAS FROM BROOKINGS-WATERTOWN SD TO JUST SOUTH OF ALEXANDRIAN TO LONG PRAIRIE THEN OVERNIGHT MOVING IT TO DULUTH. THIS AXIS OF HEAVIEST RAIN IS JUST SOUTH OF WHERE THE WORST FELL YESTERDAY IN OUR FCST AREA. EXCEPTION IS GRANT COUNTY WHERE 1.35 TO 1.85 INCHS OF RAIN FELL LAST NIGHT. BUT VERY LITTLE HAS FALLEN TODAY PROPER. NO WATCHES ISSUED AS FEEL BEST BET OF HEAVY RAIN A TAD SOUTH OF GRANT CO MN... AND PLUS AREAS WEST AND NORTHWEST OF ST CLOUD AND SOUTHEAST OF ALEXANDRIA RECEIVED 2 TO 5 INCHES EARLIER TODAY. SOMETHING TO WATCH FOR SURE. OTHERWISE BAND OF LIGHT RAIN FROM BAUDETTE TO WEST OF FARGO IS STARTING TO DIMINISH. BUT A FEW MORE SHOWERS AND ISOLD THUNDER FORMING NR BEMIDJI. SO OVERALL IDEA OF NO RAIN ROX-GFK-COOPERSTOWN WEST IS GOOD TONIGHT AND HIGHER POPS EAST OF THIS. LOW AND UPPER WAVE DEPART LATE TONIGHT AND SUNDAY SHOULD BE A MOSTLY DRY DAY IN MAJORITY OF THE FCST AREA. WILL MAINTAIN SOME LOW POPS FAR EAST AND SOUTH DURING THE DAY....MAINLY FOR COORDINATION. ALSO SUNDAY AFTN RAIN CHANCES WILL STAR TO MOVE IN FROM THE WEST WITH THE NEXT UPPER WAVE WITH NAM WAY TOO FAST AND ECMWF MUCH SLOWER. THUS BACKED OFF ON TIMING OF POPS FROM PREV FCST. UPPER WAVE MOVES NORTHEAST OVER AREA WITH ACCOMPANIED SFC LOW INTO MINNESOTA SUNDAY NIGHT SPREADING RAIN SHOWERS AND ISOL THUNDER INTO THE REGION. ECMWF REMAINS SLOWEST...BUT KEPT IDEA OF LIKELY POPS SOUTHWEST HALF SUN NIGHT. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 319 PM CDT SAT MAY 31 2014 500 MB SHORT WAVE WILL BE OVER ERN ND MONDAY WITH SFC LOW CLOSER TO DULUTH. EXPECT A PRETTY WIDESPREAD RAIN EVENT WITH THIS SYSTEM...MORE STRATIFORM VS CONVECTIVE. HOWEVER UP TO 1 INCH MAY FALL WITH THIS SYSTEM. RAINFALL WILL TAPER OFF MONDAY NIGHT. DRIER AIR AND CLEARING WILL MOVE IN TUESDAY. TUESDAY NIGHT THROUGH SATURDAY...THE PERIOD WILL START OUT WITH A BIT OF A BREAK FOR OUR CWA AS THE NEXT SHORTWAVE PASSES THROUGH SD AND MISSES US TO OUR SOUTH. SFC LOW PRESSURE TUESDAY NIGHT WILL MOVE ACROSS NEBRASKA AND THE NEXT TROUGH DOES NOT START TO DEVELOP OVER EASTERN MONTANA UNTIL WEDNESDAY. THE QUIET PATTERN WILL BE VERY SHORT LIVED AS THE NEXT UPPER LOW DIGS FROM WESTERN CANADA INTO THE NORTHERN ROCKIES LATE IN THE WEEK. STILL A LOT OF VARIATION IN THE DETAILS...BUT MODELS ARE IN PRETTY GOOD AGREEMENT ON ANOTHER ACTIVE PATTERN WITH VARIOUS SHORTWAVES MOVING THROUGH THE SOUTHWESTERLY FLOW ALOFT AND BRINGING PRECIP. HIGH TEMPS WILL BE NEAR NORMAL TO SLIGHTLY BELOW BUT LOWS WILL BE A BIT HIGHER THAN USUAL WITH CLOUDY SKIES AND PLENTY OF MOISTURE TO KEEP US FROM DROPPING TOO MUCH AT NIGHT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 632 PM CDT SAT MAY 31 2014 AREA OF SHOWERS WILL AFFECT KFAR AND KBJI THIS EVENING. A DRY AIRMASS CONTINUES TO ADVECT INTO THE REGION FROM THE WEST...WHICH SHOULD BE ABLE TO KEEP SITES VFR FOR AWHILE (EXCEPT KBJI...WHICH WILL CONTINUE WITH MVFR/IFR CIGS THROUGH THE PERIOD). WINDS BECOME NEARLY CALM AFTER MIDNIGHT AS HIGH PRESSURE MOVES INTO THE REGION. THIS MAY SET THE STAGE FOR MVFR/IFR CIG DEVELOPMENT...AND POSSIBLY FOG. KEPT THE FORECAST FOR SUNDAY MORNING SIMILAR TO THE PREVIOUS FORECAST...AND WILL EVALUATE FURTHER WITH THE NEXT TAF ISSUANCE. RAP/HRRR GUIDANCE IS ON BOARD WITH THESE CONDITIONS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...RIDDLE LONG TERM...RIDDLE/JR AVIATION...TG
Hazardous weather outlook, May 31, 6:58 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CDT SAT MAY 31 2014 MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 011200- NORMAN-CLAY-NORTH BELTRAMI-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- CASS-RANSOM-SARGENT-RICHLAND- 658 AM CDT SAT MAY 31 2014 ...HEAVY RAIN POSSIBLE THIS AFTERNOON THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...RAIN SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS OF WEST CENTRAL MINNESOTA AND THE SOUTHERN RED RIVER VALLEY TODAY. PERIODS OF HEAVY RAINFALL ARE POSSIBLE...WHICH COULD LEAD TO FLOODING ISSUES. STRONG STORMS COULD PRODUCE SMALL HAIL...BUT THE MAIN THREAT WILL BE TORRENTIAL DOWNPOURS LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THIRD ROUND OF RAIN SHOWERS AND THUNDERSTORMS COULD BRING MORE HEAVY RAIN TO THE AREA SUNDAY NIGHT INTO MONDAY. RAINFALL AMOUNTS OF TWO TO THREE INCHES IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA BY LATE MONDAY...WHICH COULD RESULT IN LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... REPORTS OF FLOODING OR SEVERE WEATHER MAY BE NEEDED THIS EVENING. MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>030-038-054- 011200- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-PENNINGTON-RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-WESTERN WALSH- 658 AM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF RAIN SHOWERS AND THUNDERSTORMS COULD BRING MORE HEAVY RAIN TO THE AREA SUNDAY NIGHT INTO MONDAY. RAINFALL AMOUNTS OF ONE TO TWO INCHES IS POSSIBLE ACROSS PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA BY LATE MONDAY...WHICH COULD RESULT IN LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SPEICHER
In the hours before
Local storm report, May 31, 1:18 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
118 PM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HEAVY RAIN WENDELL 46.04N 96.10W
05/31/2014 M1.85 INCH GRANT MN PUBLIC
STORM TOTAL SO FAR
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:38 PM CDT | Areal Flood Advisory | FGF | Becker, Hubbard | 4 hr |
| Jun 1, 1:55 AM CDT | Areal Flood Advisory | FGF | Becker, Beltrami, Clearwater, Hubbard | 8 hr |
| Jun 1, 4:04 AM CDT | Flood Watch | FGF | Becker, Clay, Clearwater, Grant, Hubbard, Otter Tail and 2 more | 17 hr |
| Jun 1, 6:17 AM CDT | Dense Fog Advisory | FGF | Kittson, Marshall, Roseau | 3 hr |
Nearby
Flash Flood Warnings in Minnesota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.